Alert archive / North Carolina / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 96, NWS Raleigh, NC
NWS Raleigh, NC issued this severe thunderstorm warning at Jun 13, 2017, 4:31 PM EDT for Guilford County, North Carolina. It was in force for 59 min. 5 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 13, 2017, 4:31 PM EDT (20:31 UTC)
- Expired
- Jun 13, 2017, 5:30 PM EDT
- In force
- 59 min
- Issued by
- NWS Raleigh, NC
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Guilford County, NC
The radar
The Roanoke radar (KFCX), 108 km from the middle of the area, began a volume at 20:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 13, 4:48 PM EDT | TSTM WND DMG | 2 E Piedmont Triad Airp, NC | GUILFORD COUNTY 911 RECEIVED REPORT OF TREE DOWN ACROSS ROAD AT OAKRIDGE MEADOWS IN GREENSBORO. |
| Jun 13, 4:48 PM EDT | TSTM WND DMG | 4 Wnw Greensboro, NC | GUILFORD COUNTY 911 RECEIVED REPORT OF TREE DOWN ACROSS ROAD AT OAKRIDGE MEADOWS IN GREENSBORO. |
| Jun 13, 5:03 PM EDT | TSTM WND DMG | 2 Nne Greensboro, NC | GUILFORD COUNTY 911 RECEIVED REPORT OF TREE DOWN ACROSS ROAD AT KIRKPATRICK PLACE IN GREENSBORO. |
| Jun 13, 5:03 PM EDT | TSTM WND DMG | 3 N Greensboro, NC | GUILFORD COUNTY 911 RECEIVED REPORT OF TREE DOWN ACROSS ROAD ON PINEBURR RD IN GREENSBORO. |
| Jun 13, 5:03 PM EDT | TSTM WND DMG | 4 N Greensboro, NC | GUILFORD COUNTY 911 RECEIVED REPORT OF TREE DOWN ACROSS ROAD ON PINEBURR RD IN GREENSBORO. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this severe thunderstorm warning; the first came 17 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 8.5 hours before the alert went out and 18 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 508 J/kg
- Mixed-layer CIN
- -103 J/kg
- Mixed-layer LCL
- 1232 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 25 m²/s²
- 0-3 km storm-relative helicity
- 48 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted.
058
WUUS52 KRAH 132031
SVRRAH
NCC081-132130-
/O.NEW.KRAH.SV.W.0096.170613T2031Z-170613T2130Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Raleigh NC
431 PM EDT TUE JUN 13 2017
The National Weather Service in Raleigh has issued a
* Severe Thunderstorm Warning for...
Northern Guilford County in central North Carolina...
* Until 530 PM EDT
* At 431 PM EDT, a severe thunderstorm was located 8 miles northeast
of Kernersville, or 11 miles northwest of Greensboro, moving south
at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Greensboro, High Point, McLeansville, Summerfield, Stokesdale, Lake
Jeanette Marina, Monticello, Oak Hollow Marina, Lake Townsend
Marina and Lake Townsend.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for large hail and damaging winds. People outside
should move immediately to shelter inside a strong building. Stay
away from windows.
Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.
&&
LAT...LON 3624 7953 3616 7954 3609 7965 3598 8004
3626 8004
TIME...MOT...LOC 2031Z 342DEG 25KT 3620 7996
HAIL...1.00IN
WIND...60MPH
$$
PWB1 follow-up statement
098
WWUS52 KRAH 132054
SVSRAH
Severe Weather Statement
National Weather Service Raleigh NC
454 PM EDT TUE JUN 13 2017
NCC081-132130-
/O.CON.KRAH.SV.W.0096.000000T0000Z-170613T2130Z/
Guilford NC-
454 PM EDT TUE JUN 13 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM EDT
FOR NORTHERN GUILFORD COUNTY...
At 453 PM EDT, a severe thunderstorm was located near PTI Airport or
near Greensboro, moving southeast at 25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
PTI Airport, Greensboro, High Point, McLeansville, Summerfield, Lake
Townsend Marina, Lake Townsend, Lake Jeanette Marina, Monticello,
Lake Brandt and Colfax.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.
Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
&&
LAT...LON 3614 8004 3625 7987 3624 7953 3616 7954
3609 7965 3598 8004
TIME...MOT...LOC 2053Z 332DEG 22KT 3610 7995
HAIL...1.00IN
WIND...60MPH
$$
PWBWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 13, 4:00 PM EDT, 31 minutes earlier.
Area forecast discussion, Jun 13, 4:00 PM EDT, 31 minutes before
Area Forecast Discussion National Weather Service Raleigh NC 400 PM EDT Tue Jun 13 2017 .SYNOPSIS... A mid-upper level low now over the southern Appalachians will drift east across VA and NC through Wed. Meanwhile, a backdoor cold front will settle south through the Middle Atlantic states, and into NC by Thu. && .NEAR TERM /THROUGH TONIGHT/... As of 400 PM Tuesday... A mid-upper level low and related cold pool aloft --one characterized by 500 mb temperatures of minus 9-10 C centered over the central Appalachians-- will drift slowly east across wrn NC and VA through tonight. The slow ewd progress of this feature and accompanying weak forcing for ascent, coincident with diurnal heating and removal of CINH and associated moderate (to pockets of strong) destabilization centered over nwrn NC, and the adjacent Foothills and nw Piedmont, has favored the development of scattered, convection that has since merged along common cold pools and propagated into the nw NC Piedmont during the past couple of hours. This activity will continue to pose a risk of strong to locally severe wind gusts as it propagates sewd through an environment characterized by high DCAPE values around 1000 J/kg. While the convection will likely be strongly diurnal in nature and weaken with time and ewd extent through mid-evening, but an isolated shower can't be completely ruled out anywhere overnight, as the upper low drifts overhead. Near persistence lows mostly in the upper 60s to lower 70s. && .SHORT TERM /WEDNESDAY AND WEDNESDAY NIGHT/... As of 345 PM Tuesday... The mid-upper low and associated cold pool aloft now over the central Appalachians will drift east across central NC during the day Wed, then offshore by Wed night. Diurnal heating and and resultant moderate to strong destabilization beneath the cold pool aloft, and erosion or early day CINH, will support the development of scattered, weekly-steered showers and storms by midday to early afternoon. While wind fields will be quite weak, merging of cold pools/outflow, in a high DCAPE environment characterized by ~1000 J/kg, will favor strong to locally severe wind gusts. It will otherwise be hotter than previous days, as both low level thickness values and 850 mb temperatures increase, to around 1425m and 18-19C , respectively - highs generally in the lower to middle 90s. When combined with surface dewpoints in the upper 60s, heat index values in the upper 90s to near 100 degrees will be possible across the Sandhills and srn and central Coastal Plain. A backdoor surface cold front will meanwhile settle south through the middle Atlantic states and into at least the nrn half of central NC by early Thu. Stratus will be favored both in the increasingly humid pre-frontal environment and in the cooler/post-frontal one. Lows in the upper 60s to lower 70s. && .LONG TERM /THURSDAY THROUGH TUESDAY/... As of 256 PM EDT Tuesday... Long term period becomes unsettled as moisture begins to increase across the area midweek, while temps remain near normal, with cloudy skies, in the mid/upper 80s. Backdoor cold front will stall across the northern part of our area Thursday before retreating northward Friday, providing the focusing mechanism for storms. Front position could have impact on temperature gradient across the area. The Southeast will be under the influence of an upper trough or low by the end of the week and through the weekend, with convection mainly scattered and diurnally driven. Cold front will approach the area early next week, as upper level shortwave over the Great Lakes carves out troughing across the eastern US. && .AVIATION /18Z TUESDAY THROUGH SUNDAY/... As of 200 PM Tuesday... Visible satellite imagery depicts deepening cumulus, including some showers and thunderstorms with strong to severe gusty winds, extending from near INT nwwd across the central Appalachians - all beneath a mid-upper level low now drifting ewd across that region. Some of these showers and storms will likely develop sewd across the nw NC Piedmont --including at or around INT/GSO-- through mid- evening. This slow-moving activity will likely dissipate with loss of heating as it drifts toward and probably shy of RDU. Rain-cooled air, wet soil, and west to east clearing of high cloudiness as the mid-upper low moves east, will favor fog and low stratus occurrence around INT and GSO late tonight-early Wed. VFR conditions are expected otherwise and elsewhere through the 18Z TAF period. Outside of convection and associated gustiness, surface winds are expected to remain light (from the ssw or sw) and operationally- insignificant. Outlook: Scattered convection will be possible throughout central NC on Wed, as the mid-upper level low drifts east across our region. IFR-MVFR ceilings are likely to develop by early Thu, particularly on the north/cool side of a backdoor cold front --and associated focus for additional showers and storms-- that will have settled into central NC. While a return to VFR will likely occur by midday- early afternoon Thu, especially at FAY, sub-VFR ceilings and/or visibility restrictions are expected again Thu night as the front lingers overhead or slowly retreats north toward VA. The chance of (mainly diurnal) showers and storms will remain through the weekend. && .RAH WATCHES/WARNINGS/ADVISORIES... None. && SYNOPSIS...MWS NEAR TERM...MWS SHORT TERM...MWS LONG TERM...SEC AVIATION...MWS
Hazardous weather outlook, Jun 13, 3:47 AM EDT, 12 hours 44 minutes before
Hazardous Weather Outlook National Weather Service Raleigh NC 347 AM EDT Tue Jun 13 2017 NCZ007>011-021>028-038>043-073>078-083>086-088-089-140800- Person-Granville-Vance-Warren-Halifax-Forsyth-Guilford-Alamance- Orange-Durham-Franklin-Nash-Edgecombe-Davidson-Randolph-Chatham-Wake- Johnston-Wilson-Stanly-Montgomery-Moore-Lee-Harnett-Wayne-Anson- Richmond-Scotland-Hoke-Cumberland-Sampson- 347 AM EDT Tue Jun 13 2017 This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...Today and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Jun 13, 3:19 PM EDT, 1 hour 12 minutes before
Special Weather Statement
National Weather Service Raleigh NC
319 PM EDT TUE JUN 13 2017
NCZ021-022-038-132015-
Guilford NC-Forsyth NC-Davidson NC-
319 PM EDT TUE JUN 13 2017
...A line of strong thunderstorms will affect portions of western
Guilford...Forsyth and northern Davidson Counties Until 415 PM EDT...
At 318 PM EDT, Doppler radar was tracking a line of strong
thunderstorms along a line extending from Hanging Rock State Park to
King to near Yadkinville. Movement was southeast at 15 mph.
Wind gusts up to 45 mph will be possible with these storms.
Locations impacted include...
Greensboro, Winston-Salem, High Point, Lexington, Thomasville,
Kernersville, Clemmons, Bermuda Run, McLeansville and Lewisville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Wind gusts as high as 45 mph are capable of knocking down small or
weakened trees and blowing around trash cans, potted plants, lawn
furniture and other light outdoor objects.
&&
LAT...LON 3611 8051 3614 8044 3626 8045 3625 7973
3609 7968 3596 7978 3592 8004 3587 8005
3584 8043 3585 8043 3585 8039 3587 8039
3587 8040 3583 8049 3589 8037 3601 8042
3606 8046 3604 8049 3606 8051
TIME...MOT...LOC 1918Z 306DEG 14KT 3640 8027 3628 8039 3617 8062
26The office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 13, 3:19 PM EDT | Special Weather Statement | RAH | Forsyth, Guilford | 56 min |
| Jun 13, 3:28 PM EDT | Severe Thunderstorm Warning | RAH | Davidson, Forsyth, Guilford | 62 min |
| Jun 13, 4:44 PM EDT | Severe Thunderstorm Warning | RAH | Davidson | 61 min |
| Jun 13, 5:19 PM EDT | Areal Flood Advisory | RAH | Guilford | 3 hr |
| Jun 13, 5:25 PM EDT | Severe Thunderstorm Warning | RAH | Guilford, Randolph | 44 min |
| Jun 13, 5:47 PM EDT | Special Weather Statement | RAH | Alamance | 58 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.